Alert archive / West Virginia / Wind Advisories in 2019
Wind Advisory 13, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Dec 1, 2019, 4:36 AM EST for 4 counties in West Virginia. It took effect at Dec 2, 2019, 10:00 AM EST. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2019, 4:36 AM EST (09:36 UTC)
- In effect from
- Dec 2, 2019, 10:00 AM EST
- Expired
- Dec 3, 2019, 4:33 AM EST
- In force
- 19 hr
- Issued by
- NWS Charleston, WV
Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 462 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998 WWUS71 KRLX 010936 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 436 AM EST Sun Dec 1 2019 WVZ520-522>524-526-011745- /O.NEW.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 436 AM EST Sun Dec 1 2019 ...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 7 AM EST TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM Monday to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
8 follow-up statements
570 WWUS71 KRLX 011516 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1016 AM EST Sun Dec 1 2019 WVZ520-522>524-526-012330- /O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 1016 AM EST Sun Dec 1 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST TUESDAY... * WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM Monday to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
491 WWUS71 KRLX 011942 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 242 PM EST Sun Dec 1 2019 WVZ520-522>524-526-020300- /O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 242 PM EST Sun Dec 1 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts near 50 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM Monday to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
223 WWUS71 KRLX 020156 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 856 PM EST Sun Dec 1 2019 WVZ520-522>524-526-021000- /O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 856 PM EST Sun Dec 1 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST TUESDAY... * WHAT...Northwest winds 25 to 35 mph with gusts near 50 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM Monday to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
827 WWUS71 KRLX 020934 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 434 AM EST Mon Dec 2 2019 WVZ520-522>524-526-021745- /O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 434 AM EST Mon Dec 2 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts around 45 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM this morning to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
974 WWUS71 KRLX 021516 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1016 AM EST Mon Dec 2 2019 WVZ520-522>524-526-022330- /O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 1016 AM EST Mon Dec 2 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts around 46 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM this morning to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
361 WWUS71 KRLX 021841 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 141 PM EST Mon Dec 2 2019 WVZ520-522>524-526-030245- /O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 141 PM EST Mon Dec 2 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts around 46 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM this morning to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
504 WWUS71 KRLX 030217 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 917 PM EST Mon Dec 2 2019 WVZ520-522>524-526-031200- /O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 917 PM EST Mon Dec 2 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY... * WHAT...Northwest winds 15 to 25 mph with gusts near 50 mph expected. Strongest winds will occur along the highest ridges. * WHERE...Southeast Nicholas, Southeast Webster, Northwest Pocahontas, Southeast Pocahontas and Southeast Randolph Counties. * WHEN...From 10 AM this morning to 7 AM EST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
730 WWUS71 KRLX 030933 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 433 AM EST Tue Dec 3 2019 WVZ520-522>524-526-031045- /O.CAN.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/ Southeast Nicholas-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Southeast Randolph- Including the cities of Richwood, Snowshoe, Marlinton, and Harman 433 AM EST Tue Dec 3 2019 ...WIND ADVISORY IS CANCELLED... Winds have diminished below advisory levels and the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 1, 1:33 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Dec 1, 1:33 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 133 AM EST Sun Dec 1 2019 .SYNOPSIS... A warm front crosses overnight, followed by a cold front Sunday afternoon. Upper low Sunday night into Monday, followed by upslope flow. Weak upper level system midweek. && .NEAR TERM /THROUGH TODAY/... As of 130 AM Sunday... Coverage of rain showers finally starting to increase across the forecast area, ahead of a warm front approaching from the southwest. Temperatures slow to rise in light east to northeast surface flow beneath inversion. As of 945 PM Saturday... POPs have been the biggest challenge of the forecast this evening as the warm front remains positioned south of the forecast area. This has kept the northern half of the area mostly dry, prompting additional adjustments to hourly POPs to better reflect these drier conditions. The expectation still stands for heavier bursts of rainfall to overspread the area after midnight tonight once the front lifts northward ahead of the cold frontal passage after sunrise Sunday morning. As of 640 PM Saturday... A dry slot opening up in central Kentucky has prompted an adjustment to POPs this evening as it does appear we could see a brief lull in precip in our Kentucky and southwest West Virginia counties. However, this should be short lived as rain fills back in from the Tennessee Valley this evening and heavy rain overspreads the entire forecast area during the overnight period. As of 120 PM Saturday... Isentropic lift will increase once again tonight. As such, expect rain to expand northward with warm front advancing northward overnight along with lowering cloud bases. It appears the warm front won't become occluded until later which means a cold frontal passage will take place toward morning. I'm not expecting much if any lull between fronts as this is a messy warm sector. Rainfall amounts will approach 1.5 inches across far southern counties decreasing to around 1 inch in portions of southeast OH and central WV, with .50-.75 inches for northern WV. Models continue to show some elevated instability tonight near the triple point. I have maintained a slight chance of thunder in the grids for elevated convection. Lows tonight will likely occur this evening and slowly rising as the warm front pushes north. Cold front exits the mountains by mid morning with a decent dry slot to follow as the surface low continues to occlude. This should result in some sunshine with temperatures making a run into the lower 60s across portions of the Lowlands. Temperatures will begin to fall midday across southeast OH as upper level system and associated CAA advances eastward. In addition, clouds will increase along with the chance for showers. I think clouds/showers will hold off sunset east of the OH River. Winds will become gusty during the mid and late morning as boundary layer mixing allow for some momentum transfer of flow aloft. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... As of 145 PM Saturday... Will be transitioning to the cold side of the system, with rain changing to snow Sunday night into Monday and then lingering into Tuesday morning in typical upslope prone areas. Expect surface temperatures to be very borderline for snow accumulations early Monday morning across the middle Ohio River Valley and WV lowlands, so generally expecting a half inch or less of accumulation by mid morning, with a transition back to mix or just rain by late morning. Do expect a transition back to snow Monday night, but by that time departing moisture will limit any additional accumulations west of the mountains. Temperatures will be more supportive of accumulations across the mountainous counties of WV, and snow will fall longer (especially in upslope areas). This leads to expected accumulations of 1-3 inches at lower elevations and 3-6 inches for the snowier ridges through Tuesday morning. Winds will be a bit gusty, especially Monday and Monday night, with gusts over 40mph possible across the higher ridges. At lower elevations, gusts should max out in the 20-30 mph range. Will continue with mention in HWO. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... As of 145 PM Saturday... The next weather maker comes in the form of a quick moving trough at the surface and aloft. This will cross Tuesday night into Wednesday. Moisture should be fairly limited with this, and only have some light snow showers across the northeastern quarter of the forecast area. High pressure then moves across the Thursday. Stuck with the consensus blend for the end of the week. ECMWF showing a decent cold front crossing as northern and southern stream surface lows try to phase. The GFS keeps the bulk of the QPF tied up in the southern stream system. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... As of 130 AM Sunday... Highly variable conditions overnight in areas of rain and fog ahead of a warm front approaching from the southwest. There were even a few thunderstorms on the leading edge of the next round of rain moving into the area from the southwest. IFR conditions will continue to be more predominant along and to the northwest of the Ohio River, which affects PKB and at times HTS, as well as along the east slopes of the Appalachians, which puts BKW near the edge. Stronger flow developing Sunday as the warm front pushes through will lead to conditions improving to VFR by 12Z south and 16Z north and in the mountains. A cold front will cross Sunday afternoon. It is not expected to cause much restrictions as it does so, but wrap around low level moisture in its wake will result in MVFR ceilings by 06Z Monday, with rain showers that will change to snow showers with MVFR visibility in the mountains. Light east to northeast surface flow overnight, except southeast around 10 kts on the ridges, will become south to southwest Sunday morning. The wind could be gusty at times Sunday, especially when a cold front crosses Sunday afternoon, with a shift to the west. These west winds will diminish Sunday evening. Moderate to strong southwest flow aloft overnight into Sunday morning is likely to be causing low level wind shear associated with an inversion in the 2-3 kft layer. Flow aloft will mix through to light to moderate southwest for later Sunday morning and Sunday afternoon, and then become light to moderate west for Sunday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY... FORECAST CONFIDENCE: Medium to High. ALTERNATE SCENARIOS: Flight restrictions may vary through the course of the night pending radar trends. Strengthening winds and low level wind shear may vary overnight into Sunday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 12/01/19 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EST 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09 CRW CONSISTENCY L L M M M M M H M H H M HTS CONSISTENCY H H M H L H M L L H M L BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H M M M H H M H H H H H CKB CONSISTENCY H H H H H H H H H H H L AFTER 06Z MONDAY... IFR in snow showers Sat times overnight Sunday night through Monday night, mainly in the mountains. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MZ/30 NEAR TERM...TRM/30/MEK SHORT TERM...MZ LONG TERM...MZ AVIATION...TRM
In the hours before
Special weather statement, Dec 1, 1:22 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 122 AM EST Sun Dec 1 2019 VAZ003-004-011030- DICKENSON-BUCHANAN- INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT 122 AM EST Sun Dec 1 2019 Light to moderate rain, combined with earlier rainfall, will have the potential to create ponding of water on roads and fill roadside ditches and small creeks and streams. Use caution when driving.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 4:31 AM EST | Winter Weather Advisory | RLX | Barbour, Fayette, McDowell, Nicholas, Pocahontas, Raleigh and 4 more | 44 hr |
| Dec 1, 1:49 PM EST | Winter Storm Warning | RLX | Fayette, Nicholas, Pocahontas, Randolph, Webster | 44 hr |
Nearby
Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.